| Model Number |
22268-04 |
| Medical Device Problem Codes |
Use of Device Problem (1670); Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
10/20/2025
Type of Reportable Event
Serious Injury
Event or Problem Description
A surgery on the spine was performed with the aid of the display by the brainlab software spine & trauma navigation 2.0.From an intra-operative confirmation scan, the surgeon determined that k-wires, placed with the aid of navigation, deviated from their intended positions.The misplaced k-wires were reportedly removed and replaced during the same surgery.Further details of the effects on the patient could not be retrieved from the hospital.
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since k-wires were placed in the patient's spine in different positions than desired with brainlab navigation involved, and could have led to harm of the spinal cord and/or blood vessels, and thus in a worst case scenario ultimately to serious harm to the patient, although according to the information available: the deviation of k-wires placed with the aid of navigation were detected by the surgeon before finalizing the surgery, and it were corrected to their intended position with navigation at the very same surgery the final outcome of the surgery was successful as intended, with all screw placements in their correct positions at the end of the surgery despite a direct (or increased) risk to harm a critical structure due to the deviating k-wires, there was neither harm nor negative clinical effect to the patient reported, also not due to surgery/anesthesia prolongation of ca.30-60 minutes.No further remedial actions for the patient were reported to be done, necessary or planned.Hospitalization was not reported to be prolonged either.A comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report upon completion of the investigation.H6, h7: a comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report upon completion of the investigation.
Event or Problem Description
A minimally invasive surgery on the lumbar spine for a fusion of vertebrae l2 to l4, due to osteoporosis/ degradation at l3, with intended placement of 6 k-wires bilateral (at l2, l3 and l4) for subsequent spine screw placement, was performed with the aid of the display by the brainlab navigation software spine & trauma navigation 2.0.From an intra-operative ct scan, the surgeon discovered the 6 k-wires placed with the aid of navigation deviated from their intended positions.The deviating k-wires were removed and re-placed to their intended positions with navigation at the very same surgery, before placing their subsequent spine screws.According to the limited information provided by the hospital (treating clinician): the deviation of 6 k-wires placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the k-wires were corrected to their intended position with navigation at the very same surgery.The final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.There was no direct (or increased) risk to harm a critical structure reported due to the deviating placements as well as no harm or negative effect to the patient due to the deviating initial placements, also not due to surgery/anaesthesia prolong of 30 to 60 minutes.No further remedial actions for the patient were reported that would have been done, necessary or planned, nor was prolongation of hospitalization reported.
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since k-wires were placed in the patient's spine in a different position than desired with brainlab navigation involved, although according to the hospital/surgeon (treating clinician): the deviation of 6 k-wires placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the k-wires were corrected to their intended position with navigation at the very same surgery.The final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.There was no harm or negative effect to the patient due to the initial deviating placements, despite a direct (or increased) risk to harm a critical structure, and there was also no negative effect due to the surgery/anesthesia prolongation of 30 to 60 minutes.No further remedial actions for the patient were reported that would have been done, necessary or planned, nor was prolongation of hospitalization reported.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H6: according to the results of the brainlab investigation and the limited information provided by the hospital, it can be concluded that the root cause of six deviated k-wires placed with aid of navigation is: drill guide accuracy deterioration over the course of the procedure.The drill guide was initially validated and accepted with accuracy and error within bounds of the automatic accuracy checks performed by the software during the validation process after many attempts at validation.Following the placements of the k-wires, the drill guide accuracy was verified which displayed error per the log file analyzed.Further validation attempts of the drill guide followed which repeatedly failed the accuracy check, providing the user a warning that accuracy could be improved.This indicates that accuracy of the markers spheres used had decreased over the course of the k-wire placements (e.G.Due to marker sphere damage or partial covering with matter) and therefore affected the accuracy of the drill guide.Contributing factors are as follows: disposable reflective marker spheres used at this surgery with the brainlab navigation do not comply with brainlab instructions.Brainlab has only validated disposable reflective marker spheres manufactured by brainlab or ndi (northern digital).Only these shall be used with brainlab navigation.For this case, other non-brainlab approved marker spheres were used for navigation.Use of non-brainlab-approved marker spheres can lead to navigation inaccuracy effects.Relative movements of the spine anatomy during the surgery between the area the navigation reference array was fixated to (left ilium) and the vertebrae operated on due to an insufficiently rigid connection of the anatomy in between, and the forces applied to the bone during instrumentation.The patient's indication contained degradation of the bone due to osteoporosis, making the anatomy less rigid and more prone to inadvertent movements.Multi-level navigation - i.E.Operating on a different vertebra than the one the patient reference array for navigation is fixated to or operating across multiple vertebrae without remounting the patient reference and reregistering - especially if the connection in between the vertebrae is not rigid - results in relative movements of the vertebrae (actual anatomy) during the surgery that cannot be compensated by the navigation software displaying instrument positions on the registered pre-placement patient image scan.Temporary movements of the navigation reference array during the procedure in relation to the patient anatomy, due to an insufficient rigid fixation by the user, not as required by brainlab.Only the tips of the pins were inserted into the bone and were placed deep within the body so that the longest parts of the pins were in the muscle, making them prone to movements.As per the log files provided of this surgery, the navigation software displayed navigation reference array movement warnings to the user during the surgery, at the time of instrumenting left l2, indicating the occurrence of array movement.The navigation accuracy was correspondingly checked by the user after the warnings, as anatomy point acquisitions in the log files show, and apparently the accuracy was still deemed acceptable by the user to proceed.Apparently, the resulting deviation of the instrument locations display by the navigation compared to their positions on and in the actual patient anatomy during the placements, was not recognized by the user with the necessary navigation accuracy verification of the registration, and continuously throughout the procedure, before and during the preparations and k-wire placements into the affected vertebrae.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to the customer.